Kansas, 2015Damaging Winds in Kansas, August 13, 2015
August 13, 2015 · NWS GLD · 2 events in 1 county or zone
During the late evening a severe thunderstorm moved over Decatur county. The high winds from the thunderstorm caused a porch awning to be peeled back on top of the house, did some damage to signs in the Oberlin area and blew a mobile home off its foundation near Oberlin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening a severe thunderstorm moved over Decatur county. The high winds from the thunderstorm caused a porch awning to be peeled back on top of the house, did some damage to signs in the Oberlin area and blew a mobile home off its foundation near Oberlin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 8:34 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 13, 8:34 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT THU AUG 13 2015
.UPDATE...
ISSUED AT 828 PM MDT THU AUG 13 2015
THE CURRENT STORM COMPLEX IN CENTRAL AND SOUTH CENTRAL NEBRASKA IS
CONTINUING TO MOVE TO THE SOUTH AND APPROACHING OUR FORECAST
ZONES. RAP MODEL SOUNDINGS STILL INDICATE PLENTY OF DCAPE AND
MUCAPE IN THE PROFILE...AND WRF MODEL RUNS HAVE THE STORM CONTINUE
TO THE SOUTH FOR LOCATIONS EAST OF HIGHWAY 83. UPDATED THE POPS
AND QPF EXPECTED FOR THE STORM FOR THE LATE EVENING AND OVERNIGHT
HOURS.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 156 PM MDT THU AUG 13 2015
FORECAST CONCERN WILL BE COVERAGE/INTENSITY OF THUNDERSTORMS.
SATELLITE SHOWING THAT A COUPLE OF SHORTWAVES TO OUR NORTHWEST
AND NORTH THAT ARE EXPECTED TO COME THROUGH TONIGHT. MODELS
LOOKED FINE AT MID AND UPPER LEVELS. THE SREF STARTED OUT A LITTLE
BETTER THAN THE REST OF THE OUTPUT FOR THE SURFACE WIND AND
PRESSURE FIELD. THE GFS AND CANADIAN DOING A LITTLE BETTER THAN
THE REST OF THE OUTPUT WITH THE LOW LEVEL THERMAL FIELD.
TONIGHT...AT THIS TIME...A SURFACE TROUGH/DRYLINE EXTENDS FROM
NEAR CHEYENNE WELLS TO NEAR GOODLAND INTO CENTRAL DUNDY COUNTY.
LITTLE TO NO CAP IS NOW ALONG/NEAR THAT BOUNDARY. FIRST SHORTWAVE
TROUGH/DECENT PV ANOMALY IS APPROACHING FROM THE NORTHWEST.
CUMULUS HAS STARTED TO DEVELOP ALONG THIS BOUNDARY WITH SOME
THUNDERSTORMS ALREADY IN OR NEAR SOUTHERN CHEYENNE COUNTY
COLORADO.
A SECOND SHORTWAVE IS EXPECTED TO MOVE THROUGH THE NORTHEASTERN
PORTION OF THE AREA DURING THE LATE EVENING INTO EARLY OVERNIGHT
PERIOD. AT THE SAME TIME...A WEAK LEFT FRONT QUADRANT OF THE UPPER
JET WILL AFFECT THE EAST/NORTHEAST PORTION OF THE AREA FROM LATE
THIS EVENING INTO THE OVERNIGHT HOURS.
MODELS DISAGREEING ON WHERE TO START THE CONVECTION AND WHERE TO
HAVE THE MOST WIDESPREAD CONVECTION. CLUSTERING OF THE GUIDANCE
WOULD SUPPORT WHERE THE CONVECTION IS CURRENTLY GOING ON. OVERALL
THE NORTHWEST THIRD TO HALF WILL SEE THE CONVECTION STARTS THIS
AFTERNOON. THE CURRENT CONVECTION MOVES OFF TO THE SOUTH OR
WEAKENS. THEN A SECOND CLUSTER OF STORMS DEVELOPS TO THE NORTH OF
OUR AREA PER THE MID AND UPPER LEVEL LIFT AND GIVES THE NORTHEAST
THE BETTER CHANCE DURING THE MIDDLE OF THE NIGHT. SO WILL START
WITH THE HIGHER CHANCE INTO IN THE SOUTH AND THEN TRANSITIONS TO
THE NORTHEAST.
STORM MOTION IS NEAR 15 KNOTS. HOWEVER...IF STORMS START SLOWING
DOWN...THEY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL DUE
TO PWS NEAR 1.5 INCHES. NOT A LOT OF SPEED SHEAR BUT THE DIRECTIONAL
SHEAR IS PRETTY GOOD. ALSO DCAPE IS RATHER HIGH. SO A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS FOLLOWED BY HAIL AS THE
MAIN THREATS.
FRIDAY...SOME MOISTURE AND INSTABILITY LOOKS TO BE TO NEAR 700 MB.
HOWEVER A STOUT EML AND TOASTY 500 MB TEMPERATURES LOOK TO CAP OR
SLOW DOWN CONVECTION FOR THE AFTERNOON. SO WILL KEEP IT DRY FOR
NOW. PER THE CLUSTER OF 2 METER GUIDANCE AND BETTER PERFORMING
GUIDANCE...WILL TEND TO GO NEAR TO SLIGHTLY BELOW THE WARMER
GUIDANCE. LIKE THIS DUE TO A MORE UNFAVORABLE WIND FIELD FOR
WARMING THE MAXES UP.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM MDT THU AUG 13 2015
FOR THE EXTENDED FORECAST PERIOD...A SIMILAR PATTERN TO WHAT WAS
OBSERVED THESE PAST FEW WEEKS IS EXPECTED TO PERSIST. THEREFORE...
STORM CHANCES CONTINUE EACH DAY FOR THE MOST PART. THERE ARE A
COUPLE DAYS TO FOCUS ON FOR ENHANCED SEVERE WEATHER POTENTIAL AND
HEAVY RAINFALL.
BEGINNING WITH FRIDAY NIGHT THROUGH SATURDAY NIGHT...BENIGN WEATHER
IS FORECAST DUE TO THE LACK OF SUBSTANTIAL MOISTURE ALOFT AND
SIGNIFICANT SHORTWAVE TROUGHS. DUE TO THE PERSISTENT BOUNDARY LAYER
MOISTURE...CANT RULE OUT A COUPLE AFTERNOON THUNDERSTORMS DEVELOPING
THAT LAST INTO THE EARLY EVENING HOURS. SOUTH WINDS SATURDAY
INCREASE AND BECOME GUSTY BY LATE MORNING AHEAD OF AN INCOMING LEE
TROUGH. NO CONCERNS WITH FIRE WEATHER ARE ANTICIPATED DUE TO FUEL
GREENNESS FROM RECENT RAINFALL AND MINIMUM RELATIVE HUMIDITY IN THE
30 TO 40 PERCENT RANGE.
ON SUNDAY...A WEAK SHORTWAVE TROUGH COMBINES WITH AN ENCROACHING
COLD FRONT TO BRING A MUCH BETTER CHANCE FOR STORMS. IN ADDITION...
POOLING MOISTURE BEHIND THE FRONT ENHANCES THE ENVIRONMENT...PRIMING
IT FOR SEVERE WEATHER AND HEAVY RAINFALL. SBCAPE NEAR 2500 J/KG...
850-500 MB LAPSE RATES OF 7-8 C/KM...BACKED NORTHEAST SURFACE WINDS
AND PWATS INCREASING TO 1.60" ALL FAVOR SEVERE STORMS WITH A HEAVY
RAINFALL POTENTIAL. HOWEVER...MARGINAL 0-6 KM BULK SHEAR NEAR 30 KTS
DON'T INCREASE CONFIDENCE IN A FORECAST FOR SUBSTANTIAL SEVERE
THUNDERSTORMS. MUCH HIGHER SHEAR IS FORECAST OVER THE NEBRASKA
PANHANDLE WHERE THE UPPER LEVEL WIND MAXIMA ASSOCIATED WITH THE
SHORTWAVE TROUGH PASSES OVER. THIS WILL BE SOMETHING TO WATCH.
AFTER A BRIEF CALM IN THE UPPER LEVEL PATTERN MONDAY AND TUESDAY...
ANOTHER...MUCH MORE SIGNIFICANT...SHORTWAVE TROUGH IS EXPECTED TO
EJECT OVER THE PLAINS BY MID-WEEK. FORECAST GUIDANCE AND ENSEMBLE
MEMBERS INDICATE A VAST AMOUNT OF MODEL SPREAD WHICH HINDERS
FORECAST CONFIDENCE ON WHEN THIS SYSTEM EJECTS. AS DISTURBANCE
EJECTS OVER THE PLAINS...AN SEVERE WEATHER OUTBREAK MAY BE POSSIBLE
DEPENDING ON MOISTURE PARAMETERS...LOCATION AND MOVEMENT OF THIS
TROUGH AND DRYLINE/FRONTAL LOCATIONS. THE NEGATIVELY TILTED
SHORTWAVE TROUGH DOES DRAW THE EYE GIVEN THIS IS STILL THE WARM
SEASON.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 529 PM MDT THU AUG 13 2015
VFR CONDITIONS ARE EXPECTED DURING THE TAF PERIOD FOR BOTH KGLD
AND KMCK.
THUNDERSTORMS ARE TRYING TO DEVELOP ACROSS THE TRI STATE AREA LATE
THIS AFTERNOON INTO THE EARLY EVENING. AT THIS POINT...THERE IS
NOT MUCH CONFIDENCE THAT STORMS WILL DEVELOP TO AFFECT KGLD OR
KMCK IN THE NEXT 6 HOURS. THEREFORE...PLACED A VCTS MENTION FOR
THE EARLY PORTION OF THE PERIOD. SOME GUIDANCE SUGGESTS THAT A
COMPLEX OF STORMS WILL MOVE FROM CENTRAL NEBRASKA TO AFFECT THE
KMCK TERMINAL LATER TONIGHT...BUT NOT EXACTLY SURE STORMS WILL
STAY TOGETHER AND MOVE THROUGH. WILL ASSESS HOW STORMS ARE STAYING
TOGETHER IN THE NEXT FEW HOURS TO DETERMINE IF AN UPDATE IS
NEEDED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...MK
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...MK
Hazardous weather outlook, Aug 13, 2:43 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT THU AUG 13 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
243 PM MDT THU AUG 13 2015 /343 PM CDT THU AUG 13 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL
COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA
DURING THE EVENING. SOME STORMS MAY BECOME SEVERE. IN THIS
AREA...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG THE
KANSAS AND NEBRASKA BORDER. THE MAIN THREATS WILL BE HEAVY
RAINFALL...DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN ENHANCED CHANCE FOR STORMS WILL ARRIVE WITH A COLD FRONT
SUNDAY EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. IN
ADDITION...HEAVY RAINS ARE POSSIBLE WITH SLOW MOVING STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 13, 10:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL CULBERTSON 40.23N 100.84W
08/13/2015 M0.88 INCH HITCHCOCK NE PUBLIC
&&
JNSpecial weather statement, Aug 13, 10:11 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 PM CDT THU AUG 13 2015
KSZ003-NEZ081-140445-
DECATUR KS-RED WILLOW NE-
1111 PM CDT THU AUG 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR DECATUR AND SOUTHERN RED WILLOW
COUNTIES UNTIL 1145 PM CDT...
AT 1110 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED 5 MILES WEST OF
DANBURY...OR 12 MILES SOUTHEAST OF MCCOOK...MOVING SOUTHEAST AT 65
MPH. WIND GUSTS UP TO 52 MPH WERE MEASURED AT MCCOOK.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE AND ANTICIPATED..
LOCATIONS IMPACTED INCLUDE...
OBERLIN...NORCATUR...DANBURY...JENNINGS...CLAYTON...DRESDEN...
KANONA...TRAER...CEDAR BLUFFS AND LEOVILLE.
LAT...LON 4000 10027 4000 10018 3957 10018 3957 10074
4000 10074 4000 10067 4009 10065 4015 10031
TIME...MOT...LOC 0410Z 334DEG 55KT 4005 10050
MKLocal storm report, Aug 13, 10:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL MCCOOK 40.20N 100.62W
08/13/2015 M0.25 INCH RED WILLOW NE STORM CHASER
&&
JNSpecial weather statement, Aug 13, 10:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 PM CDT THU AUG 13 2015
KSZ004-140445-
NORTON KS-
1119 PM CDT THU AUG 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON COUNTY UNTIL 1145
PM CDT...
AT 1119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALMENA...OR 12 MILES NORTHEAST OF NORTON...MOVING
SOUTH AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...ALMENA...EDMOND...CALVERT AND DENSMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3957 9997 4000 9991 4000 9964 3996 9963
3957 9963
TIME...MOT...LOC 0419Z 351DEG 44KT 3999 9979
MKSpecial weather statement, Aug 13, 10:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 PM MDT THU AUG 13 2015
KSZ041-042-140530-
GREELEY-WICHITA-
INCLUDING THE CITIES OF...TRIBUNE...LEOTI
1028 PM MDT THU AUG 13 2015 /1128 PM CDT THU AUG 13 2015/
NATIONAL WEATHER SERVICE DOPPLER RADAR IS SHOWING A CLUSTER OF
THUNDERSTORMS MOVING SOUTH ALONG THE GREELEY AND WICHITA COUNTY
BORDER AT 10 TO 20 MPH. YOU CAN EXPECT WIND GUSTS NEAR 45 TO 50
MPH...PEA-SIZED HAIL AND BRIEF HEAVY DOWNPOURS THAT MAY CAUSE
PONDING ON AREA ROADWAYS...THROUGH 1130 PM MDT/1230 AM CDT.
JN
Local storm report, Aug 13, 10:54 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 PM MDT THU AUG 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST OBERLIN 39.82N 100.53W
08/13/2015 M54 MPH DECATUR KS BROADCAST MEDIA
&&
JNThunderstorm Wind, Decatur
- When
- August 13, 10:55 PM CST
- Where
- Decatur County, 0.53 mi W of Oberlin
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.820, -100.530
A porch awning was peel back against the house and porch furniture was blown off. There was also sign damage in the Oberlin area and a mobile home was blown off its foundation.
Thunderstorm Wind, Decatur
- When
- August 13, 10:55 PM CST
- Where
- Decatur County, 0.37 mi WNW of Oberlin Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.833, -100.536
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Nevada, August 13 to 14, 2015$451,000 · 54 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, August 13, 2015$11,000 · 2.5 in hail · 27 events
- Flash Flood in Utah, August 13, 2015$20,000 · 1 event
- Flash Flood and Hail in New Mexico, August 13, 2015$15,000 · 1.25 in hail · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 13, 20155 events
- Damaging Winds in Florida, August 13, 2015$500 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 13, 20154 events
- Wildfire in Washington, August 13 to 31, 20152 events
- Wildfire in Idaho, August 13 to 31, 20152 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13, 20152 events
- Hail and Damaging Wind in Georgia, August 13, 2015$500 · 0.88 in hail · 2 events
- Flash Flood and Damaging Wind in Arizona, August 13, 2015$7,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593772, 593773.